Alert archive / California / Hard Freeze Warnings in 2017
Hard Freeze Warning 2, NWS Eureka, CA
NWS Eureka, CA issued this hard freeze warning at Jan 5, 2017, 8:29 PM PST for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Jan 6, 2017, 12:00 AM PST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 5, 2017, 8:29 PM PST (04:29 UTC)
- In effect from
- Jan 6, 2017, 12:00 AM PST
- Expired
- Jan 6, 2017, 9:00 AM PST
- In force
- 9 hr
- Issued by
- NWS Eureka, CA
Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 04:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 4.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1525 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -66 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
801 WWUS76 KEKA 060429 NPWEKA URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE EUREKA CA 829 PM PST THU JAN 5 2017 CAZ101-103-061700- /O.UPG.KEKA.HZ.A.0001.170106T0800Z-170106T1700Z/ /O.NEW.KEKA.HZ.W.0002.170106T0800Z-170106T1700Z/ COASTAL DEL NORTE-NORTHERN HUMBOLDT COAST- 829 PM PST THU JAN 5 2017 ...HARD FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST FRIDAY... THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HARD FREEZE WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST FRIDAY. THE HARD FREEZE WATCH IS NO LONGER IN EFFECT. * LOW TEMPERATURES...RANGING FROM THE MID 20S IN NORMALLY COLDER AREAS WELL INLAND TO NEAR 30 AT THE COAST. * LOCATIONS INCLUDE...CRESCENT CITY...ARCATA...EUREKA... KLAMATH... MCKINLEYVILLE...BLUE LAKE AND FORTUNA. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT HTTP://WWW.WRH.NOAA.GOV/MAP * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT HTTP://WWW.WRH.NOAA.GOV/MAP... PRECAUTIONARY/PREPAREDNESS ACTIONS... PRECAUTIONARY/PREPAREDNESS ACTIONS... A HARD FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ CAZ109-061700- /O.NEW.KEKA.HZ.W.0002.170106T0800Z-170106T1700Z/ MENDOCINO COAST- 829 PM PST THU JAN 5 2017 ...HARD FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST FRIDAY... THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HARD FREEZE WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST FRIDAY. * LOW TEMPERATURES...MID 20S TO NEAR 30. * LOCATIONS INCLUDE...FORT BRAGG AND POINT ARENTA. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT HTTP://WWW.WRH.NOAA.GOV/MAP PRECAUTIONARY/PREPAREDNESS ACTIONS... A HARD FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
1 follow-up statement
679 WWUS76 KEKA 061703 NPWEKA URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE EUREKA CA 903 AM PST FRI JAN 6 2017 CAZ101-103-109-061815- /O.EXP.KEKA.HZ.W.0002.000000T0000Z-170106T1700Z/ COASTAL DEL NORTE-NORTHERN HUMBOLDT COAST-MENDOCINO COAST- 903 AM PST FRI JAN 6 2017 ...HARD FREEZE WARNING HAS EXPIRED... WARMER NIGHTTIME LOWS ARE EXPECTED ALONG COASTAL AREAS. $$
What forecasters said that day
The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this hard freeze warning went out at Jan 5, 3:26 PM PST, 5 hours 3 minutes earlier.
Area forecast discussion, Jan 5, 3:26 PM PST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
326 PM PST Thu Jan 5 2017
.SYNOPSIS...Dry weather will persist through Friday evening. A
series of storm systems bring widespread heavy rainfall along
with mountain snow to northern California for the weekend into
next week.
&&
.DISCUSSION...Mostly clear skies and light winds will allow
radiational cooling across the area again tonight with low
temperatures similar to last night to perhaps a degree or two
colder. Due to lingering low-level and ground moisture, valley
fog may limit this cooling a bit again tonight. A Hard Freeze
Warning has been issued for the Redwood Coast as well as the
Mendocino Coast (where we issue Hard Freeze Warnings through the
season when necessary). Low temperatures along the coast will be
near record lows.
The big story will be a developing atmospheric river event this
weekend and into next week. Widespread moderate to heavy rains
are expected. Models continue to focus the main plume of moisture
S of our County Warning Area this weekend into Monday, but
widespread rains of 3 to 6 inches appear likely through early next
week with local amounts of 10 inches possible over exposed terrain
due to orographic effects.
After a decrease in precipitation intensity late Monday and early
Tuesday, yet another storm system is forecast to impact the area
Tuesday afternoon through Wednesday. Early indications are that
this system may be targeted a bit farther to the N and have more
ramifications for the local area, especially considering the
antecedent conditions set up by rains this weekend. See the
hydrology section below for more info. /SEC
&&
.AVIATION...VFR conditions expected for the next 24 hours across all
terminals expected, as clear skies will prevail. Fog potential is
very low as we have another day of drying across the area during the
daytime on Thursday. Winds will remain fairly light. /RCL
&&
.MARINE...Another day of light winds and low seas through Friday
as pressure gradient remains weak over the NW California waters.
Southerly pressure gradient will develop on Friday, thus the winds
will shift to the south Friday morning, and increase to around 10 to
15 kt by the afternoon. During the overnight hours on Friday, winds
will further increase to 15 to 25 kt range on the outside waters as
the southerly pressure gradient tightens. Do expect potential gale
force wind gusts over the southern outside waters Saturday morning.
The first weather front will pass through Saturday morning, and the
south winds will diminish a bit on Saturday night. Do expect the
southerly winds to persist through the rest of the forecast period
into next week as the southerly pressure gradient persists.
Low seas will continue through Friday. With the increasing southerly
winds, wind waves will increase late Friday night. Right now,
thinking about seas of 8 to 11 ft at around 8 to 9 seconds on
Saturday, with the highest seas in the southern outside waters. The
southerly wind waves will persist through next week as southerly
winds persist. /RCL
&&
.HYDROLOGY...Area rivers are forecast to experience rapid rises
over the weekend, with the Mad River at Arcata and the Van Duzen
River at Bridgeville rising to monitor stage by Sunday night or
Monday and the Navarro River at Navarro and the Eel River at
Fernbridge forecast to reach flood stage around the same time
period. The intensity of rainfall on Saturday, as well as the
ultimate position of the deepest moisture plume on Sunday and
Monday, will have a major impact on the ultimate river behavior.
In addition, additional rises appear likely next week if the
forecast pans out. Residents along local main stem rivers, as well
as smaller tributaries, should continue to monitor the latest
forecasts. /SEC
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Hard Freeze Warning from midnight tonight to 9 AM Friday for
CAZ101-103-109.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory from 9 AM Saturday to 9 AM Sunday for
PZZ450.
Small Craft Advisory from 3 AM Saturday to 9 AM Sunday for
PZZ455.
Small Craft Advisory from 9 PM Friday to 9 AM Sunday for
PZZ470.
Gale Watch from late Friday night through Saturday afternoon for
PZZ475.
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Jan 5, 3:06 PM PST, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EUREKA CA 306 PM PST THU JAN 5 2017 CAZ101-103-109-062315- COASTAL DEL NORTE-NORTHERN HUMBOLDT COAST-MENDOCINO COAST- 306 PM PST THU JAN 5 2017 ...HARD FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. LOWS FRIDAY MORNING WILL BE INTO THE MID 20S TO NEAR 30 DEGREES ALONG THE REDWOOD COAST AND COASTAL MENDOCINO COUNTY. A HARD FREEZE WARNING IS IN EFFECT LATE TONIGHT AND EARLY FRIDAY MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A SERIES OF STORM SYSTEMS WILL AFFECT THE REGION STARTING THIS WEEKEND AND CONTINUING THROUGH AT MUCH OF NEXT WEEK. WIDESPREAD HEAVY RAINFALL IS EXPECTED. RAPID MAIN STEM RIVER RISES ARE ANTICIPATED AND FLOODING OF URBAN AREAS...SMALL STREAMS...CREEKS... AND LOW-LYING AREAS ARE POSSIBLE. THE COMBINATION OF HIGH ASTRONOMICAL TIDES AND RAINFALL RUNOFF MAY PRODUCE COASTAL FLOODING NEXT WEEK. WINDS WILL BECOME GUSTY OVER THE COASTAL HEADLAND AND RIDGETOPS THIS WEEKEND AND AGAIN TOWARD THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR WEATHER.GOV/EUREKA. CAZ102-105>108-110>113-062315- DEL NORTE INTERIOR-NORTHERN HUMBOLDT INTERIOR- SOUTHERN HUMBOLDT INTERIOR-NORTHERN TRINITY-SOUTHERN TRINITY- NORTHWESTERN MENDOCINO INTERIOR-NORTHEASTERN MENDOCINO INTERIOR- SOUTHWESTERN MENDOCINO INTERIOR-SOUTHEASTERN MENDOCINO INTERIOR- 306 PM PST THU JAN 5 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A SERIES OF STORM SYSTEMS WILL AFFECT THE REGION STARTING THIS WEEKEND AND CONTINUING THROUGH AT MUCH OF NEXT WEEK. WIDESPREAD HEAVY RAINFALL IS EXPECTED. RAPID MAIN STEM RIVER RISES ARE ANTICIPATED AND FLOODING OF URBAN AREAS...SMALL STREAMS...CREEKS... AND LOW-LYING AREAS ARE POSSIBLE. WINDS WILL BECOME GUSTY OVER THE RIDGETOPS THIS WEEKEND AND AGAIN TOWARD THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR WEATHER.GOV/EUREKA. CAZ104-062315- SOUTHWESTERN HUMBOLDT- 306 PM PST THU JAN 5 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A SERIES OF STORM SYSTEMS WILL AFFECT THE REGION STARTING THIS WEEKEND AND CONTINUING THROUGH AT MUCH OF NEXT WEEK. WIDESPREAD HEAVY RAINFALL IS EXPECTED. RAPID MAIN STEM RIVER RISES ARE ANTICIPATED AND FLOODING OF URBAN AREAS...SMALL STREAMS...CREEKS... AND LOW-LYING AREAS ARE POSSIBLE. THE COMBINATION OF HIGH ASTRONOMICAL TIDES AND RAINFALL RUNOFF MAY PRODUCE COASTAL FLOODING NEXT WEEK. WINDS WILL BECOME GUSTY OVER THE COASTAL HEADLAND AND RIDGETOPS THIS WEEKEND AND AGAIN TOWARD THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR WEATHER.GOV/EUREKA.
In the hours before
Local storm report, Jan 5, 3:15 PM PST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
315 PM PST THU JAN 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM HEAVY SNOW ORLEANS 41.31N 123.53W
01/04/2017 E6.0 INCH HUMBOLDT CA PUBLIC
ESTIMATED 6 INCHES OF HEAVY WET SNOW. SNOW
CAUSED MANY TREES TO FALL IN ORLEANS AND
ACROSS OTHER AREAS OF NORTHERN HUMBOLDT
COUNTY RESULTING IN BLOCKED SECONDARY ROADS
AND DRIVEWAYS.
&&
RPALocal storm report, Jan 5, 3:18 PM PST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
318 PM PST THU JAN 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM HEAVY SNOW 4 NNW HAYFORK 40.62N 123.17W
01/04/2017 E9.0 INCH TRINITY CA PUBLIC
ESTIMATED 9 INCHES OF SNOW NORTH OF HAYFORK.
.
&&
RPALocal storm report, Jan 5, 3:23 PM PST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
323 PM PST THU JAN 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM HEAVY SNOW 4 NNW HOOPA 41.10N 123.69W
01/03/2017 U0.0 INCH HUMBOLDT CA PUBLIC
POWER OUTAGE TO APPROXIMATELY 1000 CUSTOMERS
IN THE HOOPA AREA. DOWNED TREES ACROSS ROADS
CAUSED BY HEAVY SNOW MADE IT DIFFICULT TO
REPAIR THE POWER LINES. THE OUTAGE IS STILL
BEING WORKED ON AS OF 3 PM ON JANUARY 5TH.
&&
RPAThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 6, 2:52 AM PST | Gale Warning | EKA | 58 hr | |
| Jan 6, 3:24 AM PST | Winter Storm Watch | EKA | Del Norte, Humboldt, Mendocino, Trinity | 9 hr |
| Jan 6, 3:24 AM PST | Winter Weather Advisory | EKA | Del Norte, Humboldt, Mendocino, Trinity | 33 hr |
| Jan 6, 12:36 PM PST | Winter Storm Warning | EKA | Del Norte, Humboldt, Mendocino, Trinity | 23 hr |
| Jan 6, 2:14 PM PST | Flood Watch | EKA | Del Norte, Humboldt, Mendocino, Trinity | 50 hr |
Nearby
Hard Freeze Warnings in California, 2017Every hard freeze warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.